Sunday, January 16, 2011

Observations On Difficulty Swallowing (Dysphagia)

This article is about my observations on difficulty swallowing (dysphagia) a tablet(pill) or caplet in the terminally ill.  I hope that this will be helpful to both the caregiver(s), practitioners, and anyone else who wants to know. First make sure that the medicine not called slow release, sustained release, or enteric coated, because those forms are not meant to be crushed, pulverized, or broken.

My patient was at the point of not being able to swallow Lorazepam 1mg tablet. So, the Doctor was contacted who in turn had the equivalent ordered as liquid Lorazepam. The kind that I usually see is a 2mg per 1 mL concentration.

Before outright discontinuing that tablet, I would suggest requesting that the order would be to discontinue the tablet form of the medicine when the liquid one arrives. This is especially useful when the patient is in a nursing home, because some tend to get rid of the previous medicine quickly then the patient is left without anything, possibly for several hours.

I know in some instances the tablet form of the medicine isn’t disposed of yet, especially in the home, which I think is a good backup in case the liquid runs out before a refill has been made. This is when you can use a pill crusher, or place the pill in a large spoon, then press and rotate the small spoon on the pill to crush it. Next, place the crushed content in a small medicine cup, draw up 1/2 to 1CC or 0.5 to ! ML of water and place it into the crushed medicine, then stir to dissolve. You can stir it in the big spoon or in the medicine cup, or something similar. After you draw up the medicine with the syringe(No needle), you can drizzle it under the tongue for Sublingual(SL) administration or between the cheek and gum line if ordered as such. As nurses we communicate with the prescribing practitioner to get an order for the best route for the patient for palliation. Sometimes the rectal route(PR) or topical(usually gel, cream, or patch) to the skin is done. Some use subdermal (under skin) route. Many avoid I.V. the route due to added pain in the process of starting one, but on some occasions may be necessary

Please don’t fill a medicine cup with water or juice to dissolve medicines in, and think that that patient is going to swallow 15 mL of that concoction without choking, or worse, aspiration.

One day in humour, I heard a nurse say, ‘If I ever get that agitated and restless, and dying, just cut to the chase, and give me Thorazine. Forget about the Lorazepam.’ :-)

One day...OK, so on several occasions when I went to see a patient in a nursing home who had pieces of food in his mouth. This patient was on a diet of soft food and had to be fed by someone. This patient had pieces of egg, and I don’t know what else in his cheeks and under his tongue, and decreased consciousness. This patient was on continuous (crisis) care for decreased level of consciousness, and pain. Anyhow, I used a spongy mouth swab moistened with water to do some extensive mouth cleaning.

That particular nursing home has a policy that the patients’ food had to be taken to the resident know matter what. Why!? That patient was never conscious enough to eat anything. This particular one was in the active phase of dying. These kinds should not be up in a geriatric chair either, unless that’s where s/he wants to spend the end of life. Come on now...she’s lying there lethargic, and her only reply if any at all is a weak, soft “uh,” and you’re going to feed her!? How would you like someone one sticking food in your mouth while you’re sleeping or in a sleep-like state? Possible outcomes: choking, suffocation, and/or aspiration.

For any medical advice or care plans please consult with your doctor or nurse, for each case is unique. My blog here is really about my and others’ experiences in hospice and palliative care. The highlighted words in my articles are links to hopefully helpful information.
  (SEE MORE BELOW)


468060-0110-PnkPhtosIC

No comments:

Post a Comment